Since I quit taking Benicar HCTZ I have been steadily losing weight & my blood pressure has been gradually going down. At times my BP is where i want it to be (below 155/95, at limes in the 120's / 80's), but lately i've been getting strange swings in my blood pressure, sometimes it is great then it is high. I know now that I react to salt more than many people, but sometimes when it spikes up I know I havent had any salt.
I was working in the shop most of the afternoon, where it is very chilly today, and my BP has been high all afternoon.
Is it possible that colder ambient temperatures cause BP to go up?
I usually "underdress" because i am used to working outside, it is nothing for me to be wearing a t-shirt in a 50 degree room, if I dress like most people i sweat like crazy
Palamedes is right..cold raises BP and heat lowers it though one would think it would be the opposite!!
Sitting in a hot tub for a few minutes probably isn't going to do any harm if you don't overdo it, but it does cause your blood vessels to relax(vasodilation) and therefore can lower blood pressure. If you are already on BP meds, the result can often be an even bigger drop in blood pressure and may result in dizziness or even fainting when you stand up.
Blood pressure rises when it gets colder because the blood vessels narrow.. (vasoconstriction).. in order to preserve body heat.
It's a very marked effect for me. If I am sitting in a chair and take my shirt off to check the PB, if I am chilly at that point, the readings will SOAR. It's also always FREEZING in my doctor's office...maybe contributing to White Coat.
As soon as the body perceives itself to be a few tenths of a degree higher than NORMAL (98.6 for me and most) the millions of arterioles in the skin open and flush the skin with copious warm blood. My BP can easily drop 20 points systolic in a warm room. A cup of hot tea or soup (chicken?) will almoost immediately drop my BP.
Vice versa for cold and the clampdown of arterioles.
(I've been doing a lot of steam and sauna with my ongoing HCTZ "fast." Getting rid of salty perspiration will also lower BP but by a less direct route than just the heat.)
You know how they sometimes recommend a relaxing bath when someone is stressed out? Too bad I didn't realize while I was still working how much that would have influenced my blood pressure. I soaked in a very warm tub for maybe 15 minutes recently when my BP was up, and my systolic decreased by almost 60 points! And it took hours for it to creep back up again. (Actually, it hasn't reached the same high since.) I wouldn't want to see what a cold shower would do to my BP.
Mine runs 97 or so on the Atenolol. It is what causes me to feel dizzy & etc. I thought that is what did it. I look at readings like 97.2 & wonder what is going on.... thanks for solving that!
Yeah, I do have to agree. Beta Blockers are among the worst when comes to side effects. I live in a warm area (south TX) and my feet and hands are painfully cold all the time (BB side effect). I don't have any energy to do the things I enjoy and get fatigued early in the day (BB side effect). Some dizziness too. But unfortunately I have to take atenolol for tachycardia.
For that reason, I am grateful that Beta Blockers exist.
It does the same thing to me. I have just come to the conclusion that the side-effects aren't worth it. It lowers my pulse to 52 or so on most days. It makes me feel lazy, lethargic & like junk. I will see a specialist in February & hopefully straighten this out.
If beta-blockers indeed lower body temperature (a LONG time since I've taken them regularly), that might also explain why beta blocker so readily cause weight gain. The effect is probably IN ADDITION to the weakened heartbeat using less calories. Ah the awful memories of nadolol, propranolol, and atenolol.
I guess the one thing all the posters seem to have in common is that beta-blockers ARE NOT the drug class of choice for hypertension management.